Texas, 2002

Damaging Wind in Texas, May 17, 2002

May 17, 2002 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 4:14 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, May 17, 4:14 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
514 AM CDT FRI MAY 17 2002

UPDATED FOR SEVERE THUNDERSTORM WATCH FOR NORTHERN PORTIONS OF
THE AREA...ALSO MADE A FEW OTHER CHANGES.

IV

PREV NUMBERS...

SHV 085/059 075/050 75 6510
MLU 085/059 074/049 74 5610
TXK 081/055 073/049 74 6310
TYR 084/057 074/050 74 5310
LFK 087/060 077/051 76 4510

.SHV...NONE.

In the hours before

Special weather statement, May 17, 7:50 AM CST, 1 hour before
ARZ050-051-059>061-070>073-LAZ001>005-010>013-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-171458-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 AM CDT FRI MAY 17 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM FOR THAT
PART OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...
AND NORTHWEST LOUISIANA...NORTH OF A LINE FROM RUSK TEXAS...IN
CHEROKEE COUNTY...TO JONESBORO LOUISIANA...IN JACKSON PARISH. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF SHREVEPORT...BOSSIER
CITY...AND RUSTON IN LOUISIANA...TYLER AND LONGVIEW IN TEXAS...AND
TEXARKANA AND MAGNOLIA IN ARKANSAS.

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHWEST
ARKANSAS...NORTHEAST TEXAS...AND NORTHWEST LOUISIANA DURING THE
MORNING.

The radar

The Shreveport radar (KSHV), 97 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregg

When
May 17, 8:50 AM CST
Where
Gregg County, White Oak
Measured
62 kt (71 mph)
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
32.533, -94.867

A tree was blown onto a house causing severe structural damage. Power lines were toppled and numerous trees felled.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288434.